MAUDE Adverse Event Report: GENMARK DIAGNOSTICS EPLEX; EPLEX BCID-GN PANEL

GENMARK DIAGNOSTICS EPLEX; EPLEX BCID-GN PANEL
Model Number EA002012
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/26/2021
Type of Reportable Event Death
Event or Problem Description
Mdr summary: while genmark's field service agent was onsite conducting routine preventive maintenance on the eplex instrument at (b)(6), the customer inquired a specific discrepant sample result.The eplex bcid-gn results reports no targets were detected, while another standard of care test method (maldi-tof) reported klebsiella oxytoca or raoultella ornithinolytica.Klebsiella oxytoca is an on-panel organism for the eplex bcid-gn panel.Raoultella ornithinolytica is an off-panel organism for the eplex bcid-gn panel.The customer did not specifically notify genmark of a patient death, however they provided patient records associated with the test result and it was noted by a genmark employee that the records indicate the patient passed away.Raw data analysis shows the reported accession (b)(4) (measured on (b)(6) 2021) is negative for all targets with good internal control signals.Per the patient records provided, patient death was (b)(6) 2021.Genmark was made aware on (b)(6)2021.Analysis: review of the following information suggests that the eplex bcid-gn panel performed as intended and within specification: qc release data for bcid-gn panel lot 53930533 was reviewed confirmed that the observed performance met established release criteria.The following specific analysis of the k.Oxytoca target supported this conclusion: the observed k.Oxytoca signals were within expected ranges no k.Oxytoca false negatives were observed for this lot review of the bcid-gn panel test run ((b)(4)) information support a valid/acceptable result: the internal controls were valid.No run malfunction was observed and the eplex instrument (serial # (b)(4)) was working within design specifications no further testing was performed at (b)(6) hospital.Cross reactivity: cross reactivity between k.Oxytoca and r.Ornithinolytica has been characterized.Per the cross-reactivity study (referenced in the bcid-gn panel package insert) and confirmation from bioinformatics, there is no sequence similarity between the k.Oxytoca amplicon and r.Ornithinolytica.Bioinformatics blasted the 185 bp k.Oxytoca amplicon against genbank sequences of raoultella and the hits are very short and with mismatches no cross reactivity would be expected for the k.Oxytoca target on the eplex bcid-gn panel when a raoultella species is present.Three different species of raoultella were assessed for cross reactivity during the exclusivity studies and did not exhibit cross reactivity with k.Oxytoca: raoultella planticola {klebsiella planticola} ((b)(6)).Raoultella ornithinolytica ( (b)(6)).Raoultella terrigena {klebsiella terrigena} ((b)(6)).Misidentification: apparent misidentification of k.Oxytoca and r.Ornithinolytica was observed in the (b)(6) panel clinical study.There was a total of 47 clinical isolates tested that were previously identified k.Oxytoca by standard of care methods 5/7 samples considered false negative for k.Oxytoca on eplex bcid-gn panel were not able to be confirmed by discordant resolution k.Oxytoca was not detected in the other 2 false negative samples using pcr/sequencing, but 16s sequencing instead detected raoultella ornithinolytica and raoultella planticola, which were not identified by standard laboratory procedures.Apparent misidentification of k.Oxytoca and r.Ornithinolytica has been cited in peer-reviewed literature.Raoultella ornithinolytica is an encapsulated, gram-negative, nonmotile rod belonging to the enterobacteriaceae family.It is closely related to klebsiella spp.And easily misidentified as klebsiella pneumonia or klebsiella oxytoca.Human infections related to r.Ornithinolytica are being more frequently recognized.1 park et al (2011) conducted a study comparing three identification systems (vitek¿2, microscan and api 20e) for the identification of r.Ornithinolytica and k.Oxytoca.Among r.Ornithinolytica isolates identified with sequence-specific primer pcr, vitek¿2 provided 100% correct identification of r.Ornithinolytica, while microscan and api 20e identified 92.6% and 88.9% of the isolates as klebsiella oxytoca2 ninety-nine clinical isolates previously identified as klebsiella oxytoca were evaluated using matrix-assisted laser desorption/ionization-time of flight mass spectrometry (maldi-tof ms).Eight isolates were identified as raoultella spp., being 5 raoultella spp.And 3 k.Oxytoca, by 16s rrna sequencing.These isolates were correctly identified by applying the 10% differential rule for the maldi-tof ms score values.3 conclusion: while a discrepant result was reported by the customer, no quality and/or performance issues have been identified for the affected bcid-gn panel lot.The results of additional testing conducted by the customer (identifying the presence of r.Ornithinolytica via maldi-tof), bioinformatic analysis, and peer-reviewed literature review support the conclusion that the suspect sample likely contained the off-panel target, r.Ornithinolytica.The sample has been discarded and is not available for further investigational testing/characterization to absolutely verify this conclusion via sequencing.This complaint is documented in the record # (b)(4).(b)(6).
 
Event or Problem Description
Mdr summary: while genmark's field service agent was on-site conducting routine preventive maintenance on the eplex instrument at (b)(6) hospital, the customer inquired a specific discrepant sample result.The eplex bcid-gn results reports no targets were detected, while another standard of care test method (maldi-tof) reported klebsiella oxytoca or raoultella ornithinolytica.Klebsiella oxytoca is an on-panel organism for the eplex bcid-gn panel.Raoultella ornithinolytica is an off-panel organism for the eplex bcid-gn panel the customer did not specifically notify genmark of a patient death, however they provided patient records associated with the test result and it was noted by a genmark employee that the records indicate the patient passed away.Raw data analysis shows the reported accession (b)(6) (measured on may (b)(6) 2021) is negative for all targets with good internal control signals.Per the patient records provided, patient death was (b)(6) 2021.Genmark was made aware on june 11, 2021.Analysis: review of the following information suggests that the eplex bcid-gn panel performed as intended and within specification: qc release data for bcid-gn panel lot 53930533 was reviewed confirmed that the observed performance met established release criteria.The following specific analysis of the k.Oxytoca target supported this conclusion: the observed k.Oxytoca signals were within expected ranges.No k.Oxytoca false negatives were observed for this lot.Review of the bcid-gn panel test run (b)(6) information support a valid/acceptable result: the internal controls were valid.No run malfunction was observed and the eplex instrument (serial # (b)(6)) was working within design specifications.No further testing was performed at (b)(6) hospital.Cross reactivity: cross reactivity between k.Oxytoca and r.Ornithinolytica has been characterized.Per the cross-reactivity study (referenced in the bcid-gn panel package insert) and confirmation from bioinformatics, there is no sequence similarity between the k.Oxytoca amplicon and r.Ornithinolytica.Bioinformatics blasted the 185 bp k.Oxytoca amplicon against genbank sequences of raoultella and the hits are very short and with mismatches.No cross reactivity would be expected for the k.Oxytoca target on the eplex bcid-gn panel when a raoultella species is present.Three different species of raoultella were assessed for cross reactivity during the exclusivity studies and did not exhibit cross reactivity with k.Oxytoca: raoultella planticola {klebsiella planticola} (b)(4).Raoultella ornithinolytica (cdc# 0134).Raoultella terrigena {klebsiella terrigena} (b)(4).Misidentification: apparent misidentification of k.Oxytoca and r.Ornithinolytica was observed in the bcid-gn panel clinical study.There was a total of 47 clinical isolates tested that were previously identified k.Oxytoca by standard of care methods 5/7 samples considered false negative for k.Oxytoca on eplex bcid-gn panel were not able to be confirmed by discordant resolution k.Oxytoca was not detected in the other 2 false negative samples using pcr/sequencing, but 16s sequencing instead detected raoultella ornithinolytica and raoultella planticola, which were not identified by standard laboratory procedures.Apparent misidentification of k.Oxytoca and r.Ornithinolytica has been cited in peer-reviewed literature.Raoultella ornithinolytica is an encapsulated, gram-negative, nonmotile rod belonging to the enterobacteriaceae family.It is closely related to klebsiella spp.And easily misidentified as klebsiella pneumonia or klebsiella oxytoca.Human infections related to r.Ornithinolytica are being more frequently recognized.1 park et al (2011) conducted a study comparing three identification systems (vitek®2, microscan and api 20e) for the identification of r.Ornithinolytica and k.Oxytoca.Among r.Ornithinolytica isolates identified with sequence-specific primer pcr, vitek®2 provided 100% correct identification of r.Ornithinolytica, while microscan and api 20e identified 92.6% and 88.9% of the isolates as klebsiella oxytoca2 ninety-nine clinical isolates previously identified as klebsiella oxytoca were evaluated using matrix-assisted laser desorption/ionization-time of flight mass spectrometry (maldi-tof ms).Eight isolates were identified as raoultella spp., being 5 raoultella spp.And 3 k.Oxytoca, by 16s rrna sequencing.These isolates were correctly identified by applying the 10% differential rule for the maldi-tof ms score values.3 conclusion: while a discrepant result was reported by the customer, no quality and/or performance issues have been identified for the affected bcid-gn panel lot.The results of additional testing conducted by the customer (identifying the presence of r.Ornithinolytica via maldi-tof), bioinformatic analysis, and peer-reviewed literature review support the conclusion that the suspect sample likely contained the off-panel target, r.Ornithinolytica.The sample has been discarded and is not available for further investigational testing/characterization to absolutely verify this conclusion via sequencing.This complaint is documented in the record # (b)(4) references: 1.Https://www.Sciencedirect.Com/science/article/pii/s2214250920300445#:~:text=raoultella%20ornithinolytica%20is%20an%20enc ; apsulated,or%20klebsiella%20oxytoca%20%5b7%5d ; 2.Https://www.Ncbi.Nlm.Nih.Gov/pmc/articles/pmc7167274/ ; 3.Https://www.Sciencedirect.Com/science/article/abs/pii/s0732889312005603?via%3dihub (abstract only).
 
Additional Manufacturer Narrative
This report is submitted to correct item 7a.In mfr report #: 3008632402-2021-00002.The previous report indicated the device was reprocessed and then provided the address of the user facility.This is an error, the device is single use, but is not reprocessed.The contact information provided for hugh chatam memorial hospital is that of the user who reported the result in question.This report also correct item 10, which was inadvertently left blank and has been populated with the medical device code 1225 in this report to record the report of a false negative result.

Brand Name
EPLEX
Common Device Name
EPLEX BCID-GN PANEL
Manufacturer (Section D)
GENMARK DIAGNOSTICS
5964 la place ct
carlsbad CA 92008
MDR Report Key12144354
Report Number3008632402-2021-00002
Device Sequence Number19883510
Product Code PEN
UDI-Device Identifier00857167005313
UDI-Public00857167005313
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K182619
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/23/2021
Device Model NumberEA002012
Device Catalogue NumberEA002012
Device Lot Number53961068
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/11/2021
Supplement Date Received by Manufacturer06/11/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Weight73